Cardiopulmonary toxicity of treatment with high dose interleukin‐2 in 199 consecutive patients with metastatic melanoma or renal cell carcinoma

Richard L. White, Douglas J. Schwartzentruber, Anshu Guleria, Mark P. Macfarlane, Donald E. White, Eben Tucker, Steven A. Rosenberg

Research output: Contribution to journalArticlepeer-review

Abstract

Background. Administration of recombinant interleukin‐2 (rIL‐2) can mediate tumor regression in patients with metastatic melanoma and renal cell carcinoma. In response to recent FDA approval of high dose rIL‐2 for use in renal cell carcinoma, the authors recent experience with the cardiopulmonary toxicity associated with high dose IL‐2 therapy is reviewed. Methods. The treatment courses of all patients receiving high dose intravenous bolus rIL‐2 from January, 1988, until December, 1992, were evaluated for cardiopulmonary toxicity. Results. One hundred ninety‐nine patients received 310 courses of treatment. There were no treatment‐related deaths. Respiratory distress occurred in 3.2% of the courses, requiring intubation in one patient. Three obtunded patients were endotracheally intubated for airway control. Arrhythmias occurred in 6% of the courses (18 patients) with hypotension developing in two of the 199 patients as a result. Eleven of these patients were retreated and recurrent atrial fibrillation developed in two. One episode of significant ventricular tachycardia was noted. Hypotension occurred in 53% of courses; no patients developed hypotension unresponsive to vasopressors. There were no myocardial infarctions; however, 2.5% of patients experienced elevated creatine phosphokinase levels associated with elevated MB isoenzymes attributed to cardiac toxicity. Only one of these patients developed symptoms. Response rates of 19.6% and 15.7% were noted in patients with renal cell carcinoma and melanoma, respectively. Hypotension requiring vasopressors was associated with a significantly improved rate of response in patients with melanoma compared with patients not requiring vasopressors (23.2% vs. 6.5%, P2 = 0.037). Conclusions. Although high dose intravenous rIL‐2 therapy can be associated with cardiopulmonary toxicity, toxic side effects generally are not severe and are rapidly reversible.

Original languageEnglish (US)
Pages (from-to)3212-3222
Number of pages11
JournalCancer
Volume74
Issue number12
DOIs
StatePublished - Dec 15 1994

Keywords

  • arrhythmia
  • cardiopulmonary toxicity
  • hypotension
  • immunotherapy
  • interleukin‐2
  • intubation
  • melanoma
  • renal cell carcinoma

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Cardiopulmonary toxicity of treatment with high dose interleukin‐2 in 199 consecutive patients with metastatic melanoma or renal cell carcinoma'. Together they form a unique fingerprint.

Cite this